Findings with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumors
WEDNESDAY, June 29, 2016 (HealthDay News) — Certain cancer immunotherapy drugs may increase risk for rheumatic disease, according to a study published online June 15 in the Annals of the Rheumatic Diseases.
Laura Cappelli, M.D., a rheumatologist at the Johns Hopkins School of Medicine in Baltimore, and colleagues assessed immune-related adverse events (IRAEs) in the context of treatment with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumors.
Between 2012 and 2016, 13 patients given one of these medications at the Johns Hopkins Kimmel Cancer Center (1.3 percent of the total using them) developed new-onset inflammatory arthritis or sicca syndrome, the researchers said.
“As immune checkpoint inhibitors are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge,” the authors write. “Further research is required to understand mechanisms, determine risk factors, and develop management algorithms for rheumatic IRAEs.”
Copyright © 2016 HealthDay. All rights reserved.